Alabama, 2011

Hail and Damaging Wind in Alabama, July 3, 2011

July 3, 2011 · NWS HUN · 3 events in 2 counties and zones

Abundant low level moisture and strong daytime heating combined to produce isolated strong to severe thunderstorms over portions of northern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Abundant low level moisture and strong daytime heating combined to produce isolated strong to severe thunderstorms over portions of northern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 2, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 2, 11:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1223 AM CDT SUN JUL 3 2011

.UPDATE...FOR 06Z AVIATION.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT HSV/MSL THRU THE FORECAST
PERIOD. FEW HIGH-BASED CU BTWN 5-7 KFT AND SCT AC/CI CAN BE EXPECTED
THRU THE PERIOD...ALONG WITH LIGHT/VRBL WINDS. BASED ON
PERSISTENCE...WILL INCLUDE A 2-HOUR TEMPO GROUP FOR MVFR VSBY /5SM
BR/ AT MSL BTWN 03/10-12Z. A FEW SHRA/TSRA MAY IMPACT LOCATIONS TO
THE SOUTH/EAST OF HSV TOMORROW AFTERNOON...BUT CONFIDENCE IS TOO LOW
TO PLACE CB IN THE FORECAST ATTM.

&&

.PREV DISCUSSION... /ISSUED 951 PM CDT SAT JUL 2 2011/

THE CURRENT FIRST PERIOD FORECAST IS IN EXCELLENT CONDITION THIS
EVENING...WITH NO CHANGES REQUIRED AT THIS TIME.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

70/DD
Hazardous weather outlook, Jul 2, 12:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT SAT JUL 2 2011

ALZ001>010-016-TNZ076-096-097-031015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HOT CONDITIONS WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK WITH
HIGH TEMPERATURES CLIMBING INTO THE MID TO UPPER 90S. THOSE WITH
OUTDOOR WORK OR OTHER ACTIVITIES PLANNED SHOULD EXERCISE CAUTION.

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE BEGINNING ON
SUNDAY AFTERNOON AND CONTINUING THROUGH THE END OF THE WEEK. STORM
COVERAGE MAY BE GREATEST ON MONDAY AND TUESDAY AS A WEAK COLD FRONT
MOVES INTO THE REGION. A FEW THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW

The radar

The Birmingham radar (KBMX), 106 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 3, 12:00 AM CST
Where
Colbert County, 42.84 mi SE of Old Bethel
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.090, -87.060

Large tree limbs were reported blown around.

Hail, Cullman

When
July 3, 6:30 PM CST
Where
Cullman County, 0.9 mi SW of Crane Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.090, -87.060

Nickel sized hail was reported.

Hail, Cullman

When
July 3, 6:45 PM CST
Where
Cullman County, 0.9 mi NW of Wheat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.040, -87.090

Quarter sized hail was reported at Big Ridge on Smith Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335724, 335718, 335726.